Alert archive / New Mexico / Red Flag Warnings in 2018
Red Flag Warning 25, NWS Albuquerque, NM
NWS Albuquerque, NM issued this red flag warning at Apr 1, 2018, 2:17 PM MDT for 12 counties in New Mexico. It took effect at Apr 2, 2018, 10:00 AM MDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 1, 2018, 2:17 PM MDT (20:17 UTC)
- In effect from
- Apr 2, 2018, 10:00 AM MDT
- Expired
- Apr 2, 2018, 9:00 PM MDT
- In force
- 11 hr
- Issued by
- NWS Albuquerque, NM
Counties Bernalillo County, NM, Catron County, NM, Cibola County, NM, Harding County, NM, McKinley County, NM, Rio Arriba County, NM, San Juan County, NM, San Miguel County, NM, Sandoval County, NM, Socorro County, NM, Union County, NM, Valencia County, NM
The radar
The Albuquerque radar (KABX), 34 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.3 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3125 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
731 WWUS85 KABQ 012017 RFWABQ URGENT - FIRE WEATHER MESSAGE National Weather Service Albuquerque NM 217 PM MDT Sun Apr 1 2018 ...RED FLAG WARNING MONDAY FROM 10 AM UNTIL 9 PM FOR ALL OF THE FIRE WEATHER FORECAST AREA BELOW SIGNIFICANT SNOWPACK DUE TO STRONG WIND AND LOW HUMIDITY... .Strong west and southwest winds will develop areawide on Monday as the flow aloft strengthens in response to an upper level trough crossing the central Rockies and a deep surface low over southeast Colorado. Gusts from 30 to 40 mph are expected central and west, with gusts up to 55 mph along and east of the central mountain chain. An unstable atmosphere will also be in place with high temperatures 5 to 15 degrees above normal, Haines Indices mostly in the 5 to 6 range, and strong atmospheric mixing. Humidities will also plummet well below 15 percent, except for higher readings at elevations above 8,500 ft in the northern mountains. The critical conditions will start early and end late in the east, while occurring during the afternoon until sunset in the west. NMZ101>109-021300- /O.UPG.KABQ.FW.A.0022.180402T1500Z-180403T0600Z/ /O.NEW.KABQ.FW.W.0025.180402T1600Z-180403T0300Z/ Northwest Plateau-North Central Mountains-Northeast Highlands- Northeast Plains-Northwest Highlands-Middle Rio Grande Valley- Sandia, Manzano and Gallinas Mountains-East Central Plains- West Central Highlands- 217 PM MDT Sun Apr 1 2018 ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 9 PM MDT MONDAY... The National Weather Service in Albuquerque has issued a Red Flag Warning...which is in effect from 10 AM to 9 PM MDT Monday. The Fire Weather Watch is no longer in effect. * AREA AND TIMING...All of the fire weather forecast area. Starting in the east late Monday morning, but not until early afternoon west of the central mountain chain. Ending in the west about 8 pm, but not until 9 pm east of the central mountain chain. * 20 FOOT WINDS...West and southwest at 20 to 30 mph with gusts up to 45 mph, except for 25 to 40 mph with gusts up to 55 mph along and east of the central mountain chain. * RELATIVE HUMIDITY...6 to 15 percent, except for some higher values above 8500 ft in the northern mountains. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended.. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in the field of this Red Flag Warning. && $$ 44
3 follow-up statements
810 WWUS85 KABQ 021153 RFWABQ URGENT - FIRE WEATHER MESSAGE National Weather Service Albuquerque NM 553 AM MDT Mon Apr 2 2018 ...RED FLAG WARNING FROM 10 AM UNTIL 9 PM TODAY FOR ALL OF THE FIRE WEATHER FORECAST AREA BELOW SNOWPACK DUE TO STRONG WIND AND LOW HUMIDITY... .Strong west and southwest winds will develop today as the flow aloft strengthens in response to an upper level trough crossing the central Rockies, and a surface low deepening over southeast Colorado. Widespread windy conditions will mix down to the surface with occasional gusts of 35 to 55 mph developing, especially along and east of the central mountain chain. An unstable atmosphere will also be in place with above normal temperatures and very low humidity. NMZ101>109-030300- /O.CON.KABQ.FW.W.0025.180402T1600Z-180403T0300Z/ Northwest Plateau-North Central Mountains-Northeast Highlands- Northeast Plains-Northwest Highlands-Middle Rio Grande Valley- Sandia, Manzano and Gallinas Mountains-East Central Plains- West Central Highlands- 553 AM MDT Mon Apr 2 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 9 PM MDT THIS EVENING... * AREA AND TIMING...All of the fire weather forecast area in northern and central New Mexico. Conditions will begin turning critical in the late morning to early afternoon and are not expected to abate until the early evening hours. * 20 FOOT WINDS...West and southwest at 20 to 25 mph with gusts up to 35 mph, except along and east of the central mountain chain where stronger speeds of 25 to 35 mph are expected with occasional gusts up to 55 mph. * RELATIVE HUMIDITY...Dropping to 6 to 15 percent late this afternoon, except for some higher values above 8500 ft in the northern mountains. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended.. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in the field of this Red Flag Warning. && $$
777 WWUS85 KABQ 022050 RFWABQ URGENT - FIRE WEATHER MESSAGE National Weather Service Albuquerque NM 250 PM MDT Mon Apr 2 2018 ...RED FLAG WARNING UNTIL 9 PM TODAY FOR ALL OF THE FIRE WEATHER FORECAST AREA BELOW SNOWPACK DUE TO STRONG WIND AND LOW HUMIDITY... ...FIRE WEATHER WATCH WEDNESDAY AFTERNOON AND EARLY EVENING ACROSS THE NORTHEAST HIGHLANDS BELOW SIGNIFICANT SNOWPACK AND EASTERN PLAINS DUE TO STRONG WIND AND LOW HUMIDITY... .Strong west and southwest winds will linger into this evening at lower elevations and through much of the night at higher elevations as an upper level trough passes north of New Mexico, and a deep surface low gradually exits southeast Colorado. Humidities will climb above 15 percent most places by mid evening, easing the fire weather concern. The potential exists for widespread critical fire weather conditions to redevelop on Wednesday from the Sangre de Cristo Mountains eastward as another surface trough develops in the lee of the Sangre de Cristo Mountains under moderately strong flow aloft. High temperatures will climb a few to 7 degrees above normal Wednesday afternoon as Haines Indices reach 5 and 6. NMZ103-104-030300- /O.NEW.KABQ.FW.A.0023.180404T1900Z-180405T0200Z/ /O.CON.KABQ.FW.W.0025.000000T0000Z-180403T0300Z/ Northeast Highlands-Northeast Plains- 250 PM MDT Mon Apr 2 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... ...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY EVENING... The National Weather Service in Albuquerque has issued a Fire Weather Watch...which is in effect from Wednesday afternoon through Wednesday evening. * AREA AND TIMING...Northeast Highlands and Northeast plains. Critical conditions persist until about 9 pm. Critical conditions may again become widespread Wednesday afternoon and early evening. * 20 FOOT WINDS...West and southwest at 20 to 35 mph with gusts up to 50 mph this afternoon and early evening. The weaker winds will be found in Union County. On Wednesday winds will blow out of the southwest at 20 to 30 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...Dropping between 6 and 15 percent late this afternoon, except for some higher values above 8500 ft in the Sangre de Cristo Mountains. Varying from 9 to 15 percent on Wednesday. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended.. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in the field of this Red Flag Warning. Please advise the appropriate officials or fire crews in the field of this Fire Weather Watch. && $$ NMZ101-102-105>109-030300- /O.CON.KABQ.FW.W.0025.000000T0000Z-180403T0300Z/ Northwest Plateau-North Central Mountains-Northwest Highlands- Middle Rio Grande Valley-Sandia, Manzano and Gallinas Mountains- East Central Plains-West Central Highlands- 250 PM MDT Mon Apr 2 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... * AREA AND TIMING...All of the fire weather forecast area in northern and central New Mexico. Critical conditions will linger until early evening west of the central mountain chain, and until mid evening across parts of the east. * 20 FOOT WINDS...West and southwest at 20 to 25 mph with gusts up to 35 mph, except along and east of the central mountain chain where stronger speeds of 25 to 35 mph are expected with gusts up to 50 mph. * RELATIVE HUMIDITY...Dropping to 6 to 15 percent late this afternoon, except for some higher values above 8500 ft in the northern mountains. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in the field of this Red Flag Warning. && $$ 44
909 WWUS85 KABQ 030245 RFWABQ URGENT - FIRE WEATHER MESSAGE National Weather Service Albuquerque NM 845 PM MDT Mon Apr 2 2018 ...FIRE WEATHER WATCH REMAINS IN EFFECT WEDNESDAY AFTERNOON AND EARLY EVENING ACROSS THE NORTHEAST HIGHLANDS BELOW SIGNIFICANT SNOWPACK AND NORTHEAST PLAINS DUE TO STRONG WIND AND LOW HUMIDITY... .Winds were decreasing and humidities slowly increasing this evening, however some localized critical conditions may persist for another hour or two before diminishing. The potential exists for widespread critical fire weather conditions to redevelop on Wednesday from the Sangre de Cristo Mountains eastward as another lee surface trough develops under moderately strong flow aloft. High temperatures will climb up to 7 degrees above normal Wednesday afternoon in combination with moderate to high Haines values. NMZ103-104-031300- /O.EXP.KABQ.FW.W.0025.000000T0000Z-180403T0300Z/ /O.CON.KABQ.FW.A.0023.180404T1900Z-180405T0200Z/ Northeast Highlands-Northeast Plains- 845 PM MDT Mon Apr 2 2018 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY EVENING... ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING... * AREA AND TIMING...Northeast Highlands and Plains. Critical conditions may again become widespread Wednesday afternoon and early evening. * 20 FOOT WINDS...Southwest 20 to 30 mph with gusts up to 40 mph Wednesday afternoon. * RELATIVE HUMIDITY...Varying from 9 to 15 percent Wednesday afternoon. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended.. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in the field of this Fire Weather Watch. && $$ NMZ101-102-105>109-030345- /O.EXP.KABQ.FW.W.0025.000000T0000Z-180403T0300Z/ Northwest Plateau-North Central Mountains-Northwest Highlands- Middle Rio Grande Valley-Sandia, Manzano and Gallinas Mountains- East Central Plains-West Central Highlands- 845 PM MDT Mon Apr 2 2018 ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING... Winds were decreasing and humidities slowly increasing this evening, but some localized critical conditions may persist for another hour or two before diminishing. Poor overnight humidity recoveries are likely tonight for many lower elevation locales. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Apr 1, 11:57 AM MDT, 2 hours 20 minutes earlier.
Area forecast discussion, Apr 1, 11:57 AM MDT, 2 hours 20 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1157 AM MDT Sun Apr 1 2018 .AVIATION... 18Z TAF CYCLE High clouds have insulated a stubborn MVFR cloud deck enabling it to persist across the far eastern plains. Nonetheless, warming temperatures should enable the low clouds to lift and become scattered during the early-to-mid afternoon. Tonight, a back door cold front is forecast to linger along New Mexico's far eastern border, which will allow MVFR ceilings to return to CVN and CVS, possibly CAO, but probably not TCC given the current forecast frontal position. A shield of cirrus clouds is expected to persist over the forecast area until Monday morning in the west, and through Monday afternoon in the east. This will probably keep this afternoon's wind gusts more intermittent than currently being forecast by MOS guidance. Stronger and more persistent winds are expected areawide Monday due to stronger flow aloft and the development of a deep lee trough. 44 && .PREV DISCUSSION...239 AM MDT Sun Apr 1 2018... .SYNOPSIS... A weak cold front has eased into far eastern New Mexico, and this should keep high temperatures a few to several degrees cooler there today. Otherwise moderate breezes will develop over the higher terrain of the central and northern mountains this afternoon. As the westerly winds aloft increase on Monday, widespread breezy to windy conditions are expected to take shape across the Land of Enchantment with dry conditions and above normal temperatures prevailing. This will likely produce several hours of critical fire weather conditions Monday. A cold front will then sweep into New Mexico Monday night into Tuesday with the northeastern part of the state observing the biggest drops in temperature. A stray shower or two will be possible over and near the Sangre de Cristo mountains Tuesday, but otherwise mostly dry conditions are expected through this time. Temperatures will rebound Wednesday, rising above average across the state into Thursday and Friday. && .DISCUSSION... A weak, dual centroid low is over open Pacific waters, west of CA with a weak subtropical jet extending from its base up toward the Baja. This feature will move inland toward the Colorado River basin today with a west southwest flow beginning to feed into NM. At the surface, a weak cold front has moved into the eastern plains of NM, and this will stunt the warming in these zones today, but all zones of the forecast area should at least meet, if not exceed, normalcy for early April. Forecast models showcase some variability with the placement of the front, most of which indicate it will retreat east closer to the NM-TX border, but this could pose some challenges in nailing down the winds and temperatures there this afternoon. Into Monday, confidence continues to grow for a windy, dry, and warm day. The remnants of the aforementioned weak low will continue to move inland over NM while a stronger short wave trough dives into the northern Rockies. This will tighten the gradient aloft while allowing a deep surface cyclone to form, which models are now dropping to about 985mb, even deeper than was advertised 24 hours ago. A 12 to 14 mb surface gradient will appear across NM from the boot heel to the northeast corner of the state, enough to invoke windy conditions, likely high enough for several zones to be included in a wind advisory, in addition to the critical fire weather threat. Winds will be slow to relax into the evening Monday, and a two segment cold front will invade the state Monday night into Tuesday. All areas will cool several degrees, but drops will be most substantial in the northeastern corner of the state with Tuesday's daytime highs running 10-12 degrees below average. Winds will remain brisk to strong from the northwest along a corridor extending from the San Juan basin to the central highlands. The backdoor segment of the front is not looking as though it would advance as far west as was advertised earlier, and this could limit upslope along the Sangres and hence less precipitation prospects Tuesday. On Wednesday, the southerly component to the winds will warm temperatures several degrees. The warming trend will continue into Thursday with all areas climbing above average by 5 to 12 degrees. Temperatures will stay above average through Friday, even with a weak backdoor front nudging into the far northeast. A ridge will quickly translate eastward across NM on Saturday, rapidly breaking down in response to a progressive short wave trough on Sunday. This would likely bring more wind than precipitation to the state in a typical March fashion. 52 && .FIRE WEATHER... ...CRITICAL FIRE WEATHER CONDITIONS LIKELY ACROSS THE ENTIRE FIRE WEATHER FORECAST MONDAY... Today will be another dry and warm day with MinRHs dropping below 15% for much of the SW four-fifths of the state, with single digits along the RGV south of ABQ. Breezy west winds will mix down across the northern mtns and central highlands allowing for a few hrs of critical fire weather conditions around Clines Corners. Higher sfc moisture will remain trapped behind a backdoor bdry stalled across eastern NM today where lighter easterly winds will also lay. Monday, a rather potent jet will cross the northern Rockies with a baggy trough crossing the Baja Peninsula. This will tighten the pressure gradient aloft over NM, with a lee side sfc trough significantly deepening over east-central CO. These ingredients will increase winds across the state significantly starting mid-late Monday morning and lasting well into Monday night. The backdoor bdry across the east today will be shunted off into TX Mon, with MixHgts 10K-15K ft expanding over much of the state. Strong winds 25-35mph can be expected across the western half of the state, with 35-45mph and gusts up to 55mph atop and east of the central mtn chain. Highs will be several to 10F above normal, with dewpoint depressions reaching 60-70F. Needless to say, MinRHs will as a result dip into the single digits for most of the state, and for up to 8-10 hrs across the east-central plains, potentially up to 12 hrs for southern portions of Fire Wx Zone 106. Some relief will arrive Tue as colder air arrives behind a dry Pacific front early Tue morning. Highs will fall 10-15F for most, and up to 20-25F across the east behind a backdoor front. Unfortunately this new airmass will be even drier than our current conditions, with Td's well below zero across western and central NM. MinRHs will again dip into the single digits with breezy NW flow, allowing for another round of critical fire weather conditions Tue afternoon across portions of the NM San Juans/Tusas Mtns, Jemez Mtns, and central highlands. Temperatures warm Wed with winds turning southerly across the east. MinRHs will be around 10% again for most of western and central NM and east slopes of the Sangre's. The low RHs will combine with breezy conditions across the NE plains due to another lee side sfc trough, producing a couple of hrs of critical conditions. Zonal flow aloft remains Thu, with highs back to ~10F above normal area wide and another rd of breezy conditions for east-central NM. A weak upper level trough passes over Fri with a backdoor front entering eastern NM. Both features will act to stall the warming trend, although highs will remain well above normal. Some moisture will enter across northern NM but any wetting precip will remain well N of the state. Very dry conditions look to remain across southern NM Fri. Long range, models show the potential for another strong wind event next Sun. 24 && .ABQ WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Monday morning through Monday evening for the following zones... NMZ101>109. &&
Hazardous weather outlook, Apr 1, 2:55 AM MDT, 11 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 255 AM MDT Sun Apr 1 2018 NMZ501>540-021100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 255 AM MDT Sun Apr 1 2018 This hazardous weather outlook is for portions of northern and central New Mexico. .DAY ONE...Today and Tonight No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday Stronger winds will return to New Mexico on Monday with occasional gusts of 45 to 55 mph possible in some central and eastern areas of the state. In addition to the windy conditions, low humidity, warmer than average temperatures, and an unstable atmosphere will create several hours of critical fire weather conditions across the majority of the state on Monday. Strong winds and low humidity will be slow to exit on Tuesday, leaving a few hours of critical fire weather conditons possible in central to north central parts of New Mexico. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today. 52
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 1, 3:47 PM MDT | Wind Advisory | ABQ | 34 hr |
Nearby
Red Flag Warnings in New Mexico, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.